Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 111, NWS Wichita, KS

May 7, 2002Labette County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 7, 2002, 4:30 PM CDT for Labette County, Kansas. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2002, 4:30 PM CDT (21:30 UTC)
Expired
May 7, 2002, 5:30 PM CDT
In force
60 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Labette County, KS

The radar

The Tulsa radar (KINX), 112 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 4:48 PM CDTHail 0.75Edna, KS
May 7, 5:25 PM CDTHail 1Edna, KS
May 7, 5:30 PM CDTHail 0.88Edna, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 309 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
419 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
309 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 072130
SVRICT
KSC099-072230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
430 PM CDT TUE MAY 7 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LABETTE COUNTY IN SOUTHEAST KANSAS

* UNTIL 530 PM CDT.

* AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTH OF COFFEYVILLE...MOVING EAST AT
  50 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR EDNA AROUND 445 PM CDT...
  NEAR ALTAMONT AROUND 450 PM CDT...
  10 MILES NORTH OF CHETOPA AROUND 500 PM CDT...
  NEAR OSWEGO AROUND 505 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS...
  WINDS UP TO 60 MILES AN HOUR...

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

SEEK A STURDY SHELTER IMMEDIATELY FOR YOUR PROTECTION...MOVE TO AN 
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. STAY 
AWAY FROM WINDOWS.

HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LABETTE
COUNTY UNTIL 530 PM CDT.

LAT...LON 3700 9507 3699 9550 3738 9550 3738 9507

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:15 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 7, 3:15 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
315 PM CDT TUE MAY 7 2002

FCST FOCUS ON CONVECTION TONIGHT THROUGH TOMORROW NIGHT...ALONG WITH
TEMPS.

LATEST SURFACE MAP SHOWS ELONGATED SFC LOW ACROSS THE OK PANHANDLE.
GREATEST 3 HR PRESSURE FALLS ARE LOCATED ACROSS EASTERN NEB...AND
THIS IS AIDING IN THE NORTHWARD MOVEMENT OF THE SYNOPTIC WARM FRONT
WHICH IS NOW FROM NEAR RSL TO SLN WHERE CLEARING AND DESTABILIZATION
IS OCCURRING. THE DRYLINE REMAINS STATIONARY FROM JUST EAST OF DDC
THROUGH WESTERN OK. AN INTERESTING PROCESS OF WAA/THETAE ADVECTION
WITHIN THE 800-700MB LAYER CONTINUES TO RELEASE ELEVATED INSTABILITY
AND CONVECTION ACROSS CENTRAL OK/SOUTH CENTRAL KS.  MEANWHILE...A
DIFFUSE OUTFLOW BOUNDARY EXTENDED FROM SOUTH OF PARSONS TO NEAR
WINFIELD. WATER VAPOR SUGGESTS THE PRESENCE OF A WEAK UPPER SPEED
MAX ACROSS WEST TX  WITH A STRONGER UPPER VORT CENTER ACROSS AZ.

FOR TONIGHT...EXPECT THE ONGOING ELEVATED CONVECTION WITHIN THETAE
AXIS TO PERSIST DUE TO ELEVATED INSTABILITY. THESE STORMS MAY BECOME
SFC BASED ON THE WESTERN PERIPHERY BETWEEN DDC AND PRATT NEAR THE
DRYLINE AFTER 4 PM. ANOTHER AREA OF EXPECTED DEVELOPMENT IS NEAR THE
WARM FRONT FROM RSL TO SALINA. GREATEST RISK OF TORNADIC POTENTIAL
APPEARS TO BE DEVELOPING ACROSS CENTRAL KS WHERE SUNSHINE WILL AID
IN INCREASING LOW LEVEL CAPE. ANOTHER CONCERN IS HEAVY RAINS AND
FLOODING POTENTIAL...THE WAVE ACROSS AZ COMBINED WITH DECENT UPPER
JET DIV AND AMOUNT OF CAPE SHOULD ALLOW FOR SUSTAINED DEEP
CONVECTION. AT THE MOMENT DO NOT ANTICIPATE ANY FLOOD HEADLINES
SINCE ONLY A HANDFUL OF COUNTIES HAVE RECEIVED HEAVY RAINS
RECENTLY...BUT WILL MONITOR.

WEDS...STRONG UPPER WAVE ACROSS THE NORTHERN U.S. WILL DEEPEN
PUSHING A COLD FRONT THROUGH THE CWA. DRY ADVECTION MAY INHIBIT LATE
DAY CONVECTION ACROSS SOUTH CENTRAL AND CENTRAL KS...HOWEVER SE KS
SHOULD REMAIN IN A WARM AND HUMID AIRMASS SO WILL KEEP HIGHER PRECIP
CHCS HERE. WILL KEEP GOING TEMPS.  BEST CHCS FOR ADDITIONAL TSTRMS
APPEAR TO BE WEDS NIGHT EAST OF THE TURNPIKE SO HIGHEST POPS HERE.

QUIET AND COOLER WX STILL LOOKS ON TAP THU/FRI...WITH ADDITIONAL
RAIN POSSIBLE THIS WEEKEND. OVERALL ONLY CHANGE TO THE GOING FCST
WILL BE TO LOWER MIN TEMPS MON/TUES.

FCSTID =11
ICT   67  87  48  66 /  60  20  30   0
HUT   67  87  48  66 /  60  20  30   0
EWK   67  87  48  66 /  60  20  30   0
EQA   67  87  48  66 /  60  20  30   0
WLD   67  87  48  66 /  60  20  30   0
RSL   63  81  43  62 /  60  10  20   0
GBD   63  81  43  62 /  60  10  20   0
SLN   65  84  46  63 /  60  10  20   0
MPR   65  84  46  63 /  60  10  20   0
CFV   68  86  50  67 /  60  30  50   0
CNU   68  86  50  67 /  60  30  50   0
K88   68  86  50  67 /  60  30  50   0

.ICT...NONE.

In the hours before

Special weather statement, May 7, 12:54 PM CDT, 3 hours 36 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-080500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1254 PM CDT TUE MAY 7 2002

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
MOVE NORTHEAST INTO SOUTH CENTRAL AND SOUTHEASTERN KANSAS THIS
AFTERNOON. WHILE THESE STORMS COULD PRODUCE SMALL HAIL THROUGH MID
AFTERNOON...THERE WILL BE A BETTER THREAT OF SEVERE WEATHER FROM
5 PM INTO TONIGHT.

A DRYLINE WILL CONTINUE TO DEVELOP FROM SOUTHWEST KANSAS...
SOUTHWARD INTO THE EASTERN TEXAS PANHANDLE THIS AFTERNOON. EAST OF
THE DRYLINE...THE ATMOSPHERE WILL BECOME VERY UNSTABLE OVER
CENTRAL AND SOUTHEAST KANSAS AS TEMPERATURES WARM INTO THE 80S...
WITH DEWPOINTS IN THE 60S.

RELATIVELY WARM MID LEVEL TEMPERATURES WILL PREVENT
SEVERE THUNDERSTORM DEVELOPMENT FOR MUCH OF THE DAY.  HOWEVER...
ENOUGH CONVERGENCE WILL DEVELOP JUST EAST OF THE DRYLINE BY LATE
AFTERNOON...TO ALLOW ISOLATED TO SCATTERED SUPERCELL THUNDERSTORMS
TO DEVELOP. STORMS THAT DEVELOP OVER SOUTHWEST KANSAS OR NORTHWEST
OKLAHOMA...WILL THEN MOVE NORTHEAST INTO CENTRAL AND SOUTH CENTRAL
KANSAS...WEST OF INTERSTATE 135...FROM 5 PM TO MIDNIGHT THIS
EVENING.

IN ADDITION...AS OF EARLY AFTERNOON...A THUNDERSTORM OUTFLOW
BOUNDARY WAS LOCATED FROM THE FLINT HILLS...INTO EXTREME
SOUTHEASTERN KANSAS. ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP NEAR
THIS BOUNDARY LATE THIS AFTERNOON OR EARLY EVENING...IF SUFFICIENT
SUNSINE AND HEATING CAN OCCUR.

WIND SHEAR PROFILES AND STRONG INSTABILITY SUPPORT ROTATING
SUPERCELLS THAT WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL...
STRONG DAMAGING WIND GUSTS...AND TORNADOES. THE AREA MOST
SUSCEPTIBLE TO SIGNIFICANT SEVERE WEATHER...IS ALONG AND WEST OF
INTERSTATE 135 FROM SALINA TO WICHITA TO WELLINGTON.

UNLIKE THE PREVIOUS TWO NIGHTS...THERE WILL BE STRONGER UPPER LEVEL
ENERGY MOVING OVER THE AREA TONIGHT. THEREFORE...SCATTERED STORMS
THIS EVENING MAY ORGANIZE AND EVOLVE INTO A COMPLEX OF
THUNDERSTORMS OVER SOUTH CENTRAL AND SOUTHEAST KANSAS LATE TONIGHT.
THESE STORMS COULD LAST INTO THE EARLY MORNING HOURS. THE PRIMARY
THREAT AFTER MIDNIGHT WOULD BE LARGE HAIL.

SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS MAY BE NEEDED
AFTER 5 PM...WELL INTO THE EVENING HOURS...ESPECIALLY ALONG AND
WEST OF INTERSTATE 135.

CARUSO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:03 PM CDTSevere Thunderstorm WarningICTSaline57 min
May 6, 7:06 PM CDTSevere Thunderstorm WarningICTRice54 min
May 6, 7:14 PM CDTSevere Thunderstorm WarningICTMarion61 min
May 6, 7:58 PM CDTSevere Thunderstorm WarningICTRice62 min
May 6, 8:07 PM CDTTornado WarningICTMarion53 min
May 6, 8:40 PM CDTSevere Thunderstorm WarningICTChase65 min
May 6, 9:38 PM CDTSevere Thunderstorm WarningICTMarion52 min
May 6, 10:10 PM CDTSevere Thunderstorm WarningICTChase65 min
May 7, 2:09 PM CDTSevere Thunderstorm WarningICTWilson51 min
May 7, 2:15 PM CDTSevere Thunderstorm WarningICTNeosho45 min
May 7, 3:06 PM CDTSevere Thunderstorm WarningICTChautauqua39 min
May 7, 3:43 PM CDTSevere Thunderstorm WarningICTChautauqua62 min
May 7, 4:08 PM CDTSevere Thunderstorm WarningICTMontgomery67 min
May 7, 4:35 PM CDTSevere Thunderstorm WarningICTHarper40 min
May 7, 4:56 PM CDTSevere Thunderstorm WarningICTSumner64 min
May 7, 5:14 PM CDTSevere Thunderstorm WarningICTHarper31 min
May 7, 5:27 PM CDTTornado WarningICTSumner63 min
May 7, 6:15 PM CDTSevere Thunderstorm WarningICTCowley60 min
May 7, 6:30 PM CDTSevere Thunderstorm WarningICTSumner30 min
May 7, 6:31 PM CDTTornado WarningICTCowley59 min
May 7, 6:48 PM CDTSevere Thunderstorm WarningICTButler57 min
May 7, 6:49 PM CDTSevere Thunderstorm WarningICTHarvey56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.